Alert archive / South Dakota / Tornado Warnings in 2018

Tornado Warning 5, NWS Aberdeen, SD

June 16, 2018Hand County, Spink County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 16, 2018, 8:25 PM CDT for Hand County, Spink County, South Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 8:25 PM CDT (01:25 UTC)
Expired
Jun 16, 2018, 8:47 PM CDT
In force
22 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hand County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 91 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:38 PM CDTTornado WatchSPC8 hr
Jun 16, 3:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
2.6
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted.

774 
WFUS53 KABR 170125
TORABR
SDC059-115-170200-
/O.NEW.KABR.TO.W.0005.180617T0125Z-180617T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
825 PM CDT SAT JUN 16 2018

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  East central Hand County in central South Dakota...
  Southwestern Spink County in northeastern South Dakota...

* Until 900 PM CDT.
    
* At 825 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Burdette, or 17 miles southwest of Redfield,
  moving east at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Spottswood around 845 PM CDT.
  Tulare and Twin Lakes around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4468 9881 4481 9854 4464 9842 4463 9854
      4464 9870 4460 9871 4460 9875
TIME...MOT...LOC 0125Z 253DEG 21KT 4466 9869 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Serr
2 follow-up statements
819 
WWUS53 KABR 170139
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
839 PM CDT SAT JUN 16 2018

SDC059-170149-
/O.CAN.KABR.TO.W.0005.000000T0000Z-180617T0200Z/
Hand SD-
839 PM CDT SAT JUN 16 2018

...THE TORNADO WARNING FOR EAST CENTRAL HAND COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has !moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.

LAT...LON 4464 9864 4471 9867 4478 9852 4464 9842
      4463 9854
TIME...MOT...LOC 0139Z 253DEG 21KT 4468 9858 

$$

SDC115-170200-
/O.CON.KABR.TO.W.0005.000000T0000Z-180617T0200Z/
Spink SD-
839 PM CDT SAT JUN 16 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN SPINK COUNTY...
    
At 839 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Spottswood, or 13 miles south of Redfield, moving
east at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Spottswood around 845 PM CDT.
  Tulare and Twin Lakes around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4464 9864 4471 9867 4478 9852 4464 9842
      4463 9854
TIME...MOT...LOC 0139Z 253DEG 21KT 4468 9858 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Serr
227 
WWUS53 KABR 170147
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
847 PM CDT SAT JUN 16 2018

SDC115-170157-
/O.CAN.KABR.TO.W.0005.000000T0000Z-180617T0200Z/
Spink SD-
847 PM CDT SAT JUN 16 2018

...THE TORNADO WARNING FOR SOUTHWESTERN SPINK COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.

LAT...LON 4464 9864 4471 9867 4478 9852 4464 9842
      4463 9854
TIME...MOT...LOC 0145Z 253DEG 21KT 4469 9851 

$$

Serr

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 16, 7:08 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 16, 7:08 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
708 PM CDT Sat Jun 16 2018

.UPDATE...
Issued at 708 PM CDT Sat Jun 16 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 316 PM CDT Sat Jun 16 2018

A warm front is draped over the region this afternoon, stretching
from just north of Ortonville southwestward to Pierre. Storms will
fire along and southeast of this boundary as it pushes north and
east this evening and a llj helps break the CAP. Best chances for
severe convection remain across northeast SD and west central MN
where shear and CAPE are ample. CAMs solutions have been less than
stellar today, but tend to agree with onset time of discrete cells
around 6 pm CDT.

As the low pushes northeast into South Dakota overnight, the main
concern will turn to the potential for heavy rain and flooding. The
tropical airmass is well-primed for 2 to 3 inch per hour rates in
thunderstorms, especially if they set up along the theta-e ridge and
begin training. Have a Flash Flood Watch out for the potential from
south central SD to west central MN.

Cooler air will move in behind the low on Sunday with highs
struggling to reach 70 from the James valley west. Thunderstorms
will still be around in the morning, and stratus is likely to linger
through the day. The threat for storms to produce stronger winds in
the caa environment in the early morning is possible, as well.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 316 PM CDT Sat Jun 16 2018

Southwest flow aloft will persist over the northern plains through
mid week as a closed low spins over the northwestern CONUS. By the
later half of the week and weekend, the upper low pressure system
makes a gradual, disorganized progression east/northeast across the
plains states. This overall pattern would suggest a trend toward an
active weather week with multiple chances for precipitation in the
long term period. Of course model consistency and consensus in any
details is lacking and therefore forecaster confidence in
timing/placement of POPS remains low as well. Models do hint at
Tuesday/Wednesday being the only dry/POP free period in the long
term as surface high pressure and slightly drier air working into
the area. Otherwise, moisture (well above normal PWATs) and CAPE
return Thursday and persist into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 708 PM CDT Sat Jun 16 2018

Showers and thunderstorms are expected to affect all airports
tonight into Sunday. The storms may be severe along with heavy rain.
Otherwise, expect MVFR conditions in thunderstorms with lower
ceilings MVFR/IFR moving into the region tonight and Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Sunday morning for SDZ006>008-010-011-
     016>021-033>037-045-048.

MN...Flash Flood Watch through Sunday morning for MNZ039-046.

&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Serr
AVIATION...Mohr
Hazardous weather outlook, Jun 16, 5:46 AM CDT, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
546 AM CDT Sat Jun 16 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
546 AM CDT Sat Jun 16 2018 /446 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Early morning storms will move across northeast South Dakota.
Widespread severe weather is not anticipated though we can not
rule out an isolated severe storm or two, with the risk being
mainly in the form of hail and gusty winds.

The main threat for severe weather appears to be highlighted
between 5 PM CDT this afternoon and 11 PM CDT tonight, in the form
of large hail, damaging winds and possibly a tornado or two. The
severe weather threat currently looks to reside east of a line
from roughly Leola to Redfield. By late evening into the late
night hours, the severe weather threat transitions to heavy rain
and a potential flooding risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A severe weather threat of heavy rain exists on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

In the hours before

Special weather statement, Jun 16, 6:23 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
623 PM CDT SAT JUN 16 2018

SDZ020-022-023-170015-
Hamlin SD-Deuel SD-Codington SD-
623 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEUEL...EASTERN
HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES UNTIL 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Albert, or 12 miles west of Estelline, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estelline, Castlewood, Lake Norden, Hayti, Toronto, Brandt, Lake
Poinsett, Dempster, Stone Bridge, Poinsett Colony, Lake Albert and
Claremont Colony.

A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.

LAT...LON 4454 9673 4454 9732 4455 9740 4487 9695
      4461 9653
TIME...MOT...LOC 2323Z 239DEG 24KT 4452 9714

Telken
Special weather statement, Jun 16, 6:24 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
624 PM CDT SAT JUN 16 2018

SDZ034>036-170015-
Hughes SD-Sully SD-Hyde SD-
624 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...WEST CENTRAL
HYDE AND NORTHEASTERN HUGHES COUNTIES UNTIL 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrold, or 15 miles southeast of Onida, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Sully...west central Hyde and northeastern Hughes Counties.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central South Dakota.

LAT...LON 4448 9987 4454 9995 4478 9972 4465 9950
TIME...MOT...LOC 2324Z 223DEG 17KT 4457 9983

Serr
Special weather statement, Jun 16, 6:59 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
659 PM CDT SAT JUN 16 2018

SDZ021-023-170030-
Deuel SD-Grant SD-
659 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEUEL AND SOUTHEASTERN
GRANT COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakwood State Park, or near Clear Lake, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clear Lake, Gary, Revillo, La Bolt, Altamont, Albee, Lake Cochrane
Rec Area, Tunerville, Moritz and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.

LAT...LON 4467 9652 4482 9688 4517 9662 4510 9645
      4473 9645
TIME...MOT...LOC 2359Z 215DEG 35KT 4485 9671

Telken
Local storm report, Jun 16, 7:25 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             9 N HOLABIRD            44.65N 99.60W
06/16/2018  E1.00 INCH       HYDE               SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jun 16, 7:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     HOLABIRD                44.53N 99.60W
06/16/2018  M67 MPH          HYDE               SD   MESONET

&&

DYE
Local storm report, Jun 16, 8:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
808 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             7 N SAINT LAWRENCE      44.62N 98.94W
06/16/2018  E1.75 INCH       HAND               SD   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:04 PM CDTTornado WarningABRHand, Hyde26 min
Jun 16, 7:11 PM CDTSevere Thunderstorm WarningABRHand, Hyde, Sully49 min
Jun 16, 7:38 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Spink52 min
Jun 16, 8:00 PM CDTTornado WarningABRHand, Spink30 min
Jun 16, 8:10 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink50 min
Jun 16, 8:48 PM CDTSpecial Weather StatementABRMarshall42 min
Jun 16, 9:19 PM CDTFlash Flood WarningABRJones6 hr
Jun 16, 9:22 PM CDTSevere Thunderstorm WarningABRSpink23 min
Jun 16, 9:26 PM CDTSevere Thunderstorm WarningABRHand, Hyde34 min
Jun 16, 11:02 PM CDTAreal Flood WarningABRHand, Hyde, Spink6 hr

Nearby

Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.